Virginia, 2011

Dense Fog in Virginia, September 23 to 24, 2011

September 23 to 24, 2011 · NWS LWX · 8 events in 8 counties and zones

Light winds combined with an abundant amount of low-level moisture to produce areas of dense fog. The dense fog occurred during the late evening hours of the 23rd and it lasted into the morning hours of the 24th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Light winds combined with an abundant amount of low-level moisture to produce areas of dense fog. The dense fog occurred during the late evening hours of the 23rd and it lasted into the morning hours of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 23, 1:57 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 23, 1:57 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EDT FRI SEP 23 2011

.SYNOPSIS...

A WEAK COLD FRONT OVER WEST VIRGINIA IS SLOWLY APPROACHING THE AREA
AND WILL MOVE INTO THE MID-ATLANTIC REGION TONIGHT AND EARLY
SATURDAY. THE FRONT WILL STALL OUT NEAR THE MID-ATLANTIC COAST
OVER THE WEEKEND. MEANWHILE...AN UPPER LOW WILL REMAIN OVER THE
OHIO VALLEY INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

THE NEXT SVRL HRS SHOULD BE THE MOST INTERESTING AS A LARGE COMMA
SHAPED SYSTEM XTNDG FM SW PA TO SC IS TRACKING NNE TOWARDS THE
CST. AS HAS BEEN CHRONICLED IN THE PAST SVRL DSCNS WE RMN MOST
CONCERNED ABT HVY RAFL ESPECIALLY IN THE I-95 CORRIDOR AND OVR TO
THE DELMARVA. AREAS OF VERY HVY RAIN OCCURRING E OF THE BNDRY
WHERE PCPBL WATER VALUES ARE OVER 2". HRRR/RUC SEEMS TO HV A GOOD
HANDLE ON THE PROGRESSION OF THE LN...W/ THE HVY RAFL MOVG ONTO
THE ERN SHORE DURG THE MID EVENG HRS. THE FLSH FLD WTCH GOES THRU
02Z...WHICH SEEMS LK A GOOD END TIME.

WHAT'S ALSO INTERESTING IS THE DRY SLOT MOVG INTO SWRN VA BEHIND
THE PRINCIPAL SHRT WV. HV DONE A LTL TWEAKING OF THE SKY CVR IN
THE CENTRAL SHEN VLLY THIS EVE...BUT STILL XPTCG M CLDY CONDS.
NEXT QUSTN WL BE HOW MUCH FOG WL DVLP LATE TNGT THERE - WL LV THAT
FOR THE EVE SHIFT TO INVESTIGATE FURTHER.

AM GOING ABV GDNC ON TEMPS TNGT - U60S IN THE CITIES TO THE U50S
IN THE HIGHLANDS.

&&

.SHORT TERM /SATURDAY/...

THE IT'LL-SEEMINGLY-NEVER GO-AWAY UPR LVL PATTERN OF THE CLOSED
UPR LOW IN THE UPPER MIDWEST AND HIGH PRES IN THE WRN ALTANTIC WL
BE MAINTAINED THRU SAT. THIS WL KEEP SKIES M CLDY W/ CHCS OF RW
BUT NOT VIA A WELL ORGRANIZED SYSTEM LK TDA. PCPN IS XPCTD TO BE SCT.

AFTN TEMPS WL BE IN THE 70S OVR THE MAJORITY OF THE CWA. ONLY
HIGHLANDS WL TOP OUT IN U60S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

STAGNANT WX OVR WKEND...AS SFC TROF STALLS ALONG ERN SEABOARD AND
CLOSED UPR LOPRES CNTRD NEAR CHICAGO SPINS. MOSTLY CLOUDY AND SHWRY
CONDS ACRS MID-ATLC...WITH BEST RAIN CHCS/HIGHEST QPF THRU SUN NGT
ACRS ERN ZONES. SIGNIFICANT VORT LOBE ROTATES THRU OH VLY AROUND UPR
LOPRES ERY NEXT WEEK...CAUSING ANOTHER FRONT TO SLOWLY DRAG ACRS
MID-ATLC MON THRU WED. GOOD CHC SHWRS CONT UNTIL UPR LOPRES OPENS
AND LIFTS INTO SE CANADA...ALLOWING SURGE OF DRIER AIR TO MOVE INTO
CWA. MODELS NOW PROJECT THIS TO OCCUR WED. ATTM...QPF THRU XTDD
LOOKS RELATIVELY LOW...SO FLOODING PROBLEMS APPEAR UNLIKELY.

LITTLE/NO COLD AIR SPILLING S/E TWD AREA...SO TEMPS RMN ABV NRML.
ONLY MAXIMA TEMPS WILL BE SOMEWHAT CURBED BY ABUNDANT CLOUDS/PRECIP.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

THE ERN TAF SITES - DCA/BWI/MTN WL SEE THE MOST PROBLEMS OVR THE
RMDR OF DAYLGT HRS AND THRU MID EVE AS PDS OF HVY RA TRACK NNE FM
THE CAROLINAS CREATING PDS OF IFR/LIFR CIGS AND VSBY. SOME
IMPRVMNT XPCTD AFTR MID EVENING.

LATER TNGT FOG MAY BECOME A PROBLEM...ESPECIALLY AT CHO...BUT ALL
TAF SITES COULD XPRND IFR VSBYS B4 SUNRISE.

IFR CIGS LIKELY OVNGTS SAT AND SUN...WITH MVFR CIGS SUN/MON. VSBY
RESTRICTIONS PSBL IN FG BOTH ERY MRNGS...AND AGAIN DURING PERIODS OF
SHWRS...WHICH SHUD BE SCATTERED THRU THE PERIOD. SCATTERED SHWRS AND
THREAT FOR FLIGHT RESTRICTIONS PERSIST THRU ERY NEXT WEEK...AS
LOPRES RMNS NEARLY STATIONARY WEST OF THE TERMINALS.

&&

.MARINE...

WINDS/WAVES NOT A PRBLM TNGT OR SAT. HVY RW WL REDUCE VSBY BLO 1SM
THRU MID EVE.

SFC TROF IN VICINITY OF WATERS THRU MON WILL LEAD TO LGT WINDS AND
LIKELY SHWRS. DEGRADED VSBYS ARE PSBL THRU THE PERIOD. A COLD FRONT
WILL SLOWLY MOVE TWD WATERS TUE AND CROSS ON WED. UNTIL
FROPA...LGT/MOSTLY SLY WINDS AND SCATTERED SHWRS XPCD. BY LT WED
INTO THU...WESTERLY WINDS WILL BEGIN TO PREVAIL.

&&

.TIDES/COASTAL FLOODING...

WATER LEVELS MAY APPROACH MINOR COASTAL FLOODING THRESHOLDS BY
THE HIGH TIDE CYCLE LATE TNGT.

WITH LOPRES NEAR THE BAY AND PERSISTENT SE FLOW...THE THREAT OF
MINOR COASTAL FLOODING WILL CONTINUE INTO SAT AND SUN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR MDZ004>007-
     009>011-013-014-016>018.
VA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR VAZ042-
     052>057.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...WOODY!/SBK
Hazardous weather outlook, Sep 23, 3:45 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 PM EDT FRI SEP 23 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
445 PM EDT FRI SEP 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE OUTLOOK AREA THROUGH
THIS EVENING. HEAVY RAINFALL COULD CAUSE FLASH FLOODING. PLEASE
REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER DETAILS.

SOUTHERLY FLOW MAY CAUSE MINOR TIDAL FLOODING DURING HIGH TIDE
BEGINNING THIS EVENING ALONG THE WESTERN SHORE OF THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MINOR COASTAL FLOODING WILL REMAIN POSSIBLE DURING TIMES OF HIGH
TIDE OVER THE WEEKEND ALONG PORTIONS OF THE TIDAL POTOMAC RIVER
AND WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE RELAY ANY
REPORTS OF HEAVY RAINFALL AND FLASH FLOODING TO THE NATIONAL
WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-241000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
445 PM EDT FRI SEP 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR PORTIONS
OF NORTHERN MARYLAND AND THE VIRGINIA PIEDMONT. HEAVY RAINFALL
COULD CAUSE FLASH FLOODING. PLEASE REFER TO THE LATEST HAZARD
MESSAGE /FFALWX/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE RELAY ANY
REPORTS OF HEAVY RAINFALL AND FLASH FLOODING TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, Sep 23, 3:01 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
401 PM EDT FRI SEP 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      1 SSW PERRY HALL        39.39N  76.49W
09/23/2011                   BALTIMORE          MD   DEPT OF HIGHWAYS

            US 1 FLOODED AND CLOSED AT RIDGELYS CHOICE DRIVE.

&&

EVENT NUMBER LWX1101941

JE
Local storm report, Sep 23, 3:03 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 PM EDT FRI SEP 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     FLASH FLOOD      1 WSW GLEN ARM          39.45N  76.51W
09/23/2011                   BALTIMORE          MD   DEPT OF HIGHWAYS

            ROUTE 147 FLOODED AND CLOSED NEAR COWEN RUN NORTH OF
            NOTCH CLIFF.

&&

EVENT NUMBER LWX1101942

JE
Local storm report, Sep 23, 3:11 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
411 PM EDT FRI SEP 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            EMMITSBURG              39.70N  77.33W
09/23/2011                   FREDERICK          MD   DEPT OF HIGHWAYS

            ROADS REMAIN CLOSED NEAR EMMITSBURG DUE TO FLOODING.

&&

EVENT NUMBER LWX1101943

JE
Local storm report, Sep 23, 3:26 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
426 PM EDT FRI SEP 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     FLASH FLOOD      1 S FERNDALE            39.17N  76.63W
09/23/2011                   ANNE ARUNDEL       MD   DEPT OF HIGHWAYS

            MD 176 CLOSED AT ROUTE 648 AT SAWMILL CREEK DUE TO
            FLASH FLOODING.

&&

EVENT NUMBER LWX1101944

JE
Local storm report, Sep 23, 4:29 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 PM EDT FRI SEP 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     FLASH FLOOD      1 SW PLEASANT HILLS     39.48N  76.41W
09/23/2011                   BALTIMORE          MD   DEPT OF HIGHWAYS

            ROUTE 1 CLOSED NORTH OF NEW CUT ROAD DUE TO FLASH
            FLOODING ALONG LITTLE GUNPOWDER FALLS.

&&

EVENT NUMBER LWX1101945

SBK
Local storm report, Sep 23, 4:58 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
558 PM EDT FRI SEP 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     FLASH FLOOD      1 S ROSSVILLE           39.34N  76.48W
09/23/2011                   BALTIMORE          MD   DEPT OF HIGHWAYS

            ROUTE 40 CLOSED NEAR ROSSVILLE BLVD DUE TO FLASH
            FLOODING.

&&

EVENT NUMBER LWX1101946

SBK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 dense fog. Local standard time, as filed.

Dense Fog, Orange

When
September 23, 5:15 PM EST to September 24, 4:55 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

Dense Fog, Loudoun

When
September 23, 10:55 PM EST to September 24, 3:15 AM EST
Where
Loudoun forecast zone
Reported by
ASOS

Visibility was reported to be around one quarter mile.

Dense Fog, Albemarle

When
September 23, 11:53 PM EST to September 24, 2:20 AM EST
Where
Albemarle forecast zone
Reported by
ASOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

Dense Fog, Greene

When
September 23, 11:53 PM EST to September 24, 2:20 AM EST
Where
Greene forecast zone
Reported by
Unknown
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile based on observations nearby.

Dense Fog, Nelson

When
September 23, 11:53 PM EST to September 24, 2:20 AM EST
Where
Nelson forecast zone
Reported by
Unknown
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile based on observations nearby.

Dense Fog, Page

When
September 24, 1:15 AM EST to 6:55 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

Dense Fog, Shenandoah

When
September 24, 1:15 AM EST to 6:55 AM EST
Where
Shenandoah forecast zone
Reported by
Unknown
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile based on observations nearby.

Dense Fog, Culpeper

When
September 24, 1:55 AM EST to 4:10 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347971, 347970, 347969, 347974, 347975, 347968, 347973, 347972.